Hail, Manistee
- When
- July 24, 3:22 AM EST to 3:25 AM EST
- Where
- Manistee County, Manistee
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.250, -86.317
A band of showers and thunderstorms moved across northern Lower Michigan during the early morning hours. These storms brought isolated severe weather and very heavy rainfall to the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A band of showers and thunderstorms moved across northern Lower Michigan during the early morning hours. These storms brought isolated severe weather and very heavy rainfall to the region. In many places the rain was welcome, as the first half of July had been quite dry. However, excessive rain occurred in Manistee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 1:40 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 240 AM EDT SUN JUL 24 2005 .DISCUSSION...GOING TO BE A LITTLE RUSHED THIS MORNING WITH INCOMING WX. LOW LEVEL SW FLOW INTO THE WESTERN LAKES REGION WAS INCREASING THIS MORNING. VAD WIND PROFILES SHOWS 20KT WINDS 4K FEET ABOVE THE APX RADAR...AND 35KT AT GRB AT THE SAME HEIGHT. THE LOW LEVEL JET WAS CLIMBING ABOVE A WARM FRONT OVER SOUTHERN MN/WI...ADVECTING AN UNSTABLE BUT CAPPED AIRMASS TO THE NE. THIS IS GRADUALLY TRANSFORMING OUR AIRMASS INTO ONE MORE CONDUCIVE TO DEEP CONVECTION. SHOWERS AND A FEW THUNDERSTORMS WERE BECOMING MORE WIDESPREAD IN THE WESTERN ZONES THIS EARLY MORNING...WITH BETTER TSTORM COVERAGE UPSTREAM. THE CLEAR FORECAST PROBLEM IS DEEP CONVECTION (AND ACCOMPANYING SVR/HEAVY RAIN THREATS) OVER THE NEXT 12-18 HOURS. MODELS...SYNOPTICALLY NAM/GFS ARE DOING A LITTLE BETTER. NAM STILL APPEARS TO OVER-DEEPEN THE LEAD SHORTWAVE NEAR SE HUDSON BAY MONDAY...BUT IS TRENDING TOWARD THE GFS IN PUTTING MORE EMPHASIS ON A TRAILING SHORTWAVE THAT ARRIVES IN THAT SAME REGION MONDAY NIGHT. OF COURSE...THE DEVIL IS IN THE DETAILS...IN PARTICULAR RESOLVING MCS AND ASSOCIATED MESOSCALE FEATURES IN PERSISTENT FAST WESTERLY FLOW ALOFT. TODAY...DEEP CONVECTION ARCS FROM NEAR DULUTH MN TO GRB TO JACKSON MI...SLOWLY BUT STEADILY MARCHING EAST AS WARM FRONT LIFTS SLOWLY NE. CONVECTION IS MOST INTENSE AT IT/S NORTHERN EXTENT...NORTHERN WI...AT NOSE OF 40-50KT LOW LEVEL JET. SVR POTENTIAL WILL CONTINUE INTO NW LOWER MI AS JET VEERS WESTERLY AND TAKES AIM AT LAKE MI. HAIL WILL BE THE MAIN ISSUE GIVEN ELEVATED NATURE OF CONVECTION AND SHEAR CONDUCIVE TO ROTATING UPDRAFTS...THOUGH SOME WIND GUSTS MIGHT BE ABLE TO FIGHT THEIR WAY DOWN TO THE SURFACE. CORE OF MCS SHOULD DROP SE TOWARD THE SAGINAW VALLEY BY MID/LATE MORNING. CONVECTION THAT MOVES INTO EASTERN UPPER/NE LOWER MI SHOULD WEAKEN AS LOW LEVEL JET REORIENTS SOUTHWARD AFTER 12Z. WILL MENTION HEAVY RAIN WITH THIS ACTIVITY AS WELL...WITH A TENDENCY TOWARD TRAINING CELLS UPSTREAM AND WITH PWATS AROUND 1.75 FEEDING INTO THE MCS. THIS AFTERNOON...LITTLE CHANGE FROM PREVIOUS THINKING. POTENTIAL FOR MODERATE INSTABILITY THIS AFTERNOON WHEN THE SUN COMES OUT...WITH SBCAPES 2.0-2.5K J/KG WITH AN 85/70 SURFACE PARCEL. NAM ALSO NOT SHOWING AS MUCH DRYING IN THE SUB-700MB LAYER. HOWEVER...THERE STILL IS A DRYING TREND...ALONG WITH 700MB TEMPS OF +11C OR SO TO PROVIDE 50-100J/KG OF CIN. LINGERING OUTFLOW BOUNDARIES AND THE ACTUAL (WEAK) COLD FRONT SHOULD BE AVAILABLE AS TRIGGERS...BUT IT IS HIGHLY QUESTIONABLE WHETHER THEY WILL BE ENOUGH TO OVERCOME THE CAP/DRY AIR ENTRAINMENT ALOFT TO FORCE DEEP CONVECTION. NAM DOES MANAGE TO SQUEEZE OUT SOME QPF...THOUGH THIS MAY BE AS MUCH DYING OVERNIGHT/MORNING STUFF AS IT IS NEW DEVELOPMENT. WILL CONTINUE WITH A 20-30 POP ACROSS MOST OF NORTHERN LOWER MI. IF STORMS CAN REFIRE...GOOD POTENTIAL FOR SVR GIVEN INSTABILITY AND 40-50KT UNIDIRECTIONAL (NW) 700-500MB FLOW. TONIGHT...SOMEWHAT COOLER AND MUCH DRIER AIR WILL POUR INTO THE REGION FROM THE NW TONIGHT. AM NOT ENTIRELY CONVINCED THAT DEEP CONVECTION THREAT WILL BE OVER IN THE EXTREME SE ZONES BY 6 PM...BUT IT WILL BE CLOSE. GIVEN THAT CHANCE FOR STORMS THIS AFTERNOON IS ITSELF HIGHLY CONDITIONAL...AM REASONABLY COMFORTABLE WITH KEEPING A DRY FORECAST THRU THE NIGHT. SKIES WILL BE MAINLY CLEAR...OUTSIDE OF SOME DEBRIS MID/HIGH CLOUD IN THE SOUTH EARLY...AND MORE DEBRIS RETURNING FROM THE WEST VERY LATE. MIN TEMPS SHOULD RANGE FROM THE UPPER 50S TO MID 60S. MONDAY...FRONT LYING JUST SOUTH OF MI WILL TRY TO RETURN NORTH...AS SLOW CYCLOGENESIS OCCURS IN THE CENTRAL HIGH PLAINS. DRASTIC DIFFERENCES BETWEEN THE MODELS...WITH THE GFS ONLY NUDGING THE BOUNDARY INTO SOUTHERN LOWER...AND THE NAM BLASTING IT INTO NORTHERN LOWER MI IN THE AFTERNOON. WOULD PREFER SOMETHING IN BETWEEN THESE EXTREMES...THE NAM IN PARTICULAR MAY BE OVERDOING SOUTHERLY FLOW INTO THE REGION DUE TO A CONVECTIVE BLOWUP IT HAS IN WI IN THE AFTERNOON. THUS WOULD ONLY EXPECT THE STEAMY AIR TO RETURN TO THE FAR SOUTHERN ZONES VERY LATE (IF AT ALL)...SUPPORTING MAX TEMPS IN THE LOWER 80S NORTH TO NEAR 90 IN THE FAR SOUTH. NAM/GFS BOTH SUPPORT TSTORM DEVELOPMENT IN WI IN THE AFTERNOON...WHERE BETTER SOUTHERLY FLOW AND HIGHER INSTABILITY WILL ENCOUNTER THE WARM FRONT. ACTIVITY SHOULD TEND TO WEAKEN AS IT MOVES EAST OR NE ACROSS THE LAKE...BUT WILL ADD A SMALL CHANCE OF SHOWERS/STORMS LATE IN THE AFTERNOON IN NW LOWER MI. GIVEN OUR AIRMASS IS STILL SOMEWHAT STABLE DO NOT EXPECT ANY OF THIS TO BE SVR...HOWEVER IF NAM IS RIGHT THAT COULD CHANGE. MONDAY NIGHT...BOTH NAM/GFS LIFT AN MCS ENE ALONG OR JUST NORTH OF THE WARM FRONT...BRINGING PRECIP TO MOST OF THE FORECAST AREA IN THE EVENING/EARLY OVERNIGHT. I/M A LITTLE LEARY OF GOING LIKELY POPS FOR THE 4TH PERIOD FOR A CONVECTIVE EVENT...AND WILL JUST GO WITH A HIGH SCT POP FOR NOW. LATER SHIFTS WILL NEED TO CONSIDER BOOSTING POPS IF MODEL TRENDS CONTINUE. CONVECTION WILL LIKELY BE ELEVATED...BUT FED BY AMPLE INSTABILITY FROM THE SOUTH (CAPES 1-2K J/KG) AND WITH 0-6KM BULK SHEAR VALUES IN THE 30-40KT. THUS AN ISOLATED SVR (MAINLY HAIL...PERHAPS WIND) CANNOT BE RULED. SVR THREAT WOULD BE MUCH HIGHER IF STORMS CAN BECOME SURFACE BASED...AND THAT IS A POSSIBILITY IN THE SOUTH EARLY ON. LITTLE TIME TO LOOK AT LATER PERIODS...BUT WHAT I SAW LOOKS STORMY. FRONT WILL WAVER ACROSS THE SOUTHERN/CENTRAL LAKES REGION...WITH THE OCCASIONAL WAVE OR TWO LIFTING ENE ALONG THE BOUNDARY. MODELS HAVE SOME SIGNIFICANT TIMING DIFFS WITH THESE WAVES...AND HAVE LITTLE CONFIDENCE IN ANY PARTICULAR SOLUTION. SUFFICE TO SAY BOUTS OF TSTORMS CAN BE EXPECTED TUESDAY INTO TUESDAY NIGHT. AFTER COORD WITH DOWNSTATE OFFICES WILL ADD A CHANCE OF PRECIP TO THE SE ZONES WED MORNING...AS THE FRONT LOOKS LIKE IT WILL BE SLOWER TO FINALLY KICK SOUTH OF THE REGION. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 414 AM EDT SUN JUL 24 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-251000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 414 AM EDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS MOST OF NORTHERN MICHIGAN THIS MORNING. SOME WILL BE SEVERE...PRODUCING HAIL UP TO AN INCH AND A HALF IN DIAMETER...AND WIND GUSTS TO 65 MPH. THOUGH SEVERE WEATHER IS POSSIBLE ACROSS ALL OF THE REGION...THE BEST CHANCE WILL BE WEST OF I-75. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS AFTERNOON IN NORTHERN LOWER MICHIGAN. IF STORMS DEVELOP...A FEW COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO AN INCH IN DIAMETER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF A LINE FROM MANISTEE TO GRAYLING TO ALPENA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON IN NORTHWEST LOWER MICHIGAN. THERE IS GOOD CHANCE OF THUNDERSTORMS MONDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY MONDAY EVENING...PRODUCING DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS REMAIN POSSIBLE TUESDAY AND TUESDAY NIGHT...AND WILL LINGER INTO WEDNESDAY MORNING NEAR SAGINAW BAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS MORNING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ
The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
4 thunderstorm wind, 1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Lightning struck a utility pole outside of a residence, blasting a crossbeam to the ground. Part of the surge entered the home, destroying a television.
A slow moving thunderstorm dumped over three inches of rain (and hail) on the southwest corner of Manistee County. A spotter in the city of Manistee reported 4.35 inches of rain in two and a half hours. Widespread urban flooding resulted in the city and its environs, with the worst damage along the River Street corridor. Erosion was severe in spots, due to the sandy soils prevalent in the area. Some gravel roads and driveways were washed out; city streets had one to two feet of flowing water in them. Numerous vehicles stalled out in the high water. Basement flooding was also widespread. A hotel had flood waters enter its ground floor, prompting the evacuation of twenty five guests. Sewage system backups contributed to flood damage in the city.
Several trees were downed in the Bear Lake area, knocking out power to local residents.
Sporadic tree damage occurred from Frederic southward to Lake Margrethe and Grayling. Downed trees damaged some homes and vehicles in the area, and a few roads were impassable for several hours until debris could be cleared. The winds also destroyed a swimming pool and shredded a large 7-Eleven sign. Some 3600 Consumers Energy customers lost power (some of whom were in Roscommon County).
Trees and power lines were downed.
Downed trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466236, 5466705, 5466314, 5466237, 5466238, 5466239, 5466240.